Cramps

Getting a cramp while exercising can range from uncomfortable to really painful. If this happens to you, then stop and massage or stretch the affected area until the cramp passes.

It would be good to avoid cramps in the first place. In my classes, I have noticed that cramps happen more often in winter, so wearing warm clothing may help. If your hamstrings cramp during spine curls, then try moving your feet closer to your buttocks and keeping the movement small. If your feet cramp while lying on your front, then try resting your feet over a cushion with your toes hanging over the end.

If you regularly suffer from cramps, then try drinking more water and stretching the affected area three times per day.

Leg cramps are common and usually harmless. Most people suffer from cramps at some point in their lives and as we get older we are more susceptible to cramps, which often occur in our calf muscles at night. If this happens to you, then massage your leg, stretch your calf by straightening your leg and flexing your foot or walk about on your heels for a bit. Stretching your calf muscles three times a day may help: stand on the bottom stair and push your heels towards the floor.

You can try the following changes to your diet to reduce the risk of cramps:

  • Drink more water
  • Eat foods rich in:
    • Potassium, e.g. bananas
    • Calcium, e.g. dairy
    • Magnesium, e.g. cashew nuts
    • Salt – but only if you sweat heavily during exercise – most western diets contain plenty of salt
    • Vitamin E – if you have poor circulation

Sometimes cramps are due to an underlying condition, such as:

  • Pregnancy
  • Neurological conditions
  • Liver disease
  • Infection
  • Toxins
  • Certain medications

Speak to your GP if your cramps are affecting your quality of life; for example, if you have frequent leg cramps or they are interfering with your sleep. Usually cramps can be managed with exercises to avoid cramp and exercises to relieve cramp when it happens. Sometimes cramps are treated with quinine, but there is a small chance that quinine may cause unpleasant side effects.

You can read more on the NHS website and on WebMD.